Alert archive / South Carolina / River Flood Advisories in 2015
River Flood Advisory 14, NWS Columbia, SC
NWS Columbia, SC issued this river flood advisory at Dec 22, 2015, 11:22 AM EST for Lexington County, Richland County, South Carolina. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2015, 11:22 AM EST (16:22 UTC)
- Expired
- Dec 24, 2015, 3:54 PM EST
- In force
- 53 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 20.65 ft at Dec 25, 2015, 3:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 19 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Dec 22, 10:11 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 22, 10:11 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1011 AM EST TUE DEC 22 2015 .SYNOPSIS... A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK ASSOCIATED WITH OFFSHORE HIGH PRESSURE AND A STALLED FRONTAL SYSTEM. && .NEAR TERM /THROUGH TONIGHT/... A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE THROUGH TONIGHT. PRECIPITABLE WATER WILL INCREASE TO NEAR CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8 OF AN INCH. THE BULK OF THE HEAVIER SHOWERS HAVE SHIFTED INTO THE EASTERN MIDLANDS AND TOWARD THE COAST LATE THIS MORNING WITH LIGHTER RAIN STILL OVERSPREADING MOST OF THE CENTRAL MIDLANDS AND CSRA. FURTHER WEST IN THE UPSTATE OF SC AND IN WESTERN GA...MOST OF THE RAIN HAS ENDED...SO EXPECT TO SEE A BREAK IN RAINFALL BY MIDDAY OR EARLY THIS AFTERNOON. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE SOUTHWEST FLOW ALOFT. THERE MAY BE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE CONSISTENT WITH HIGHS AROUND 70. CLOUD COVER WILL KEEP OVERNIGHT LOWS MILD...IN THE LOWER 60S. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE WARM AND MOIST SOUTHERLY LOW-LEVEL FLOW WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT. THERE WILL BE A SERIES OF SHORTWAVE TROUGHS IN THE SOUTHWEST MID-LEVEL FLOW. PRECIPITABLE WATER SHOULD REMAIN VERY HIGH. THE NAM AND GFS MOS INDICATE LIKELY OR CATEGORICAL POPS. FORECAST SOUNDINGS INDICATE AN UNSTABLE ATMOSPHERE THROUGH THE PERIOD AND WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS. THERE IS A POSSIBILITY OF SEVERE WEATHER WEDNESDAY AND THE SPC HAS PART OF THE FORECAST AREA OUTLOOKED IN A MARGINAL RISK WITH SOME INSTABILITY AND A STRONG H85 JET PRESENT TO SUPPORT ORGANIZED CONVECTION. THE LIMITING FACTOR MAY BE A LACK OF SURFACE-BASED INSTABILITY BECAUSE OF ONGOING SHOWERS AND CLOUD COVER. TEMPERATURES DURING THIS PERIOD WILL BE WELL ABOVE NORMAL. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS AND ECMWF GENERALLY INDICATE HIGH PRESSURE IN THE ATLANTIC CIRCULATING WARM AND MOIST AIR INTO THE FORECAST AREA DURING MUCH OF THE MEDIUM-RANGE PERIOD. THE GFS AND ECMWF MOS INDICATE MUCH ABOVE NORMAL TEMPERATURES AND POPS 20 TO 40 PERCENT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... MVFR/VFR CONDITIONS LATE THIS MORNING...WITH DETERIORATING CONDITIONS THIS EVENING AND THROUGH THE OVERNIGHT PERIOD. THE HEAVIER RAIN SHOWERS HAVE SHIFTED EAST OF THE TAF SITES LATE THIS MORNING IN THE WAKE OF THE SHORTWAVE TROUGH. LIGHT RAIN IS STILL OVERSPREADING MOST OF THE FORECAST AREA BUT EXPECT TO SEE A BREAK BY MIDDAY/EARLY THIS AFTERNOON. CONDITIONS HAVE GENERALLY IMPROVED TO MVFR/VFR AS THE HEAVIER RAIN MOVED EAST. DENSE FOG HAS DEVELOPED IN THE UPSTATE BUT EXPECT IT TO REMAIN WEST OF THE TAF SITES. CIGS/VSBYS WILL WORSEN AFTER 00Z WEDNESDAY AS THE CHANCES FOR RAIN INCREASE ONCE AGAIN. SOUTHERLY WINDS WILL BECOME MORE SOUTHEASTERLY TONIGHT AND REMAIN AROUND 5 TO 10 KNOTS THROUGH THE PERIOD. EXTENDED AVIATION OUTLOOK...ANOTHER WAVE OF RAIN...WITH RESTRICTIONS LOWERING TO IFR/POSSIBLY LIFR...EXPECTED WEDNESDAY. CHANCE OF RAIN WITH RESTRICTIONS...FAVORED MAINLY LATE NIGHT/EARLY MORNING...THURSDAY AND FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, Dec 22, 4:51 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 451 AM EST TUE DEC 22 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 451 AM EST TUE DEC 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND IN URBAN LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND IN URBAN LOCATIONS WEDNESDAY. RIVER FLOOD WARNINGS MAY BE NEEDED FOR SOME RIVER FORECAST POINTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 22, 7:53 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM FLOOD 3 WNW LAKE MURRAY OF RIC34.14N 81.31W
12/22/2015 RICHLAND SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
AT OLD HILTON RD AND DUTCH FORK RD.
&&
HCLocal storm report, Dec 22, 7:56 AM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM FLOOD 1 SSE SPRINGDALE 33.95N 81.10W
12/22/2015 LEXINGTON SC PUBLIC
SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
AT JOHN M. HARDEE EXPRESSWAY AND LEXINGTON
DR.
&&
HCLocal storm report, Dec 22, 7:58 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLOOD 2 NW LAKE MURRAY OF RICH34.14N 81.28W
12/22/2015 RICHLAND SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
AT THREE DOG RD. AND U.S. 76.
&&
HCLocal storm report, Dec 22, 8:20 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM FLASH FLOOD 1 ENE COLUMBIA 34.01N 81.02W
12/22/2015 RICHLAND SC PUBLIC
SOCIAL MEDIA REPORT THAT THE RIGHT LANE OF
GERVAIS ST COMING INTO DOWNTOWN COLUMBIA IS
CLOSED DUE TO FLOODING.
&&
HCLocal storm report, Dec 22, 8:24 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
824 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLASH FLOOD 1 ESE COLUMBIA 34.00N 81.02W
12/22/2015 RICHLAND SC BROADCAST MEDIA
WLTX REPORTED BLOSSOM ST. NEAR FIVE POINTS
IN DOWNTOWN COLUMBIA WAS CLOSED DUE TO
FLOODING.
&&
HCLocal storm report, Dec 22, 8:41 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
841 AM EST TUE DEC 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
12/22/2015 RICHLAND SC OFFICIAL NWS OBS
ROCKY BRANCH CREEK USGS GAGE AT MAIN ST. AND
WHALEY ST. OVERFLOWED IT BANKS CRESTING AT
10.07 FT AT 8:00 AM AND FALLING BACK BELOW
THE 7.2 FT FLOOD STAGE BY 8:30 AM. THIS
RESULTED IN THE ROAD CLOSURES OF MAIN ST.
AND WHALEY ST.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 4:47 AM EST | Areal Flood Advisory | CAE | Edgefield, Fairfield, Lancaster, McCormick, Newberry, Saluda | 5 hr |
| Dec 22, 6:07 AM EST | Areal Flood Advisory | CAE | Aiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 4 more | 3 hr |
| Dec 22, 7:20 AM EST | Flash Flood Warning | CAE | Richland | 115 min |
| Dec 22, 8:24 AM EST | River Flood Warning | CAE | Edgefield, McCormick | 4 days |
| Dec 22, 9:03 AM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Sumter | 117 min |
| Dec 22, 12:08 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 5 days |
| Dec 22, 12:08 PM EST | River Flood Warning | CAE | Newberry, Union | 4 days |
| Dec 22, 12:58 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 19 days |
| Dec 22, 2:26 PM EST | Flash Flood Watch | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more | 53 hr |
Nearby
River Flood Advisories in South Carolina, 2015Every river flood advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.